Ear Infection — Is Treatment a Bad Idea?

Discussion in 'Support' started by Darkener, Jan 7, 2018.

    1. Darkener
      Frustrated

      Darkener Member

      Location:
      England
      Tinnitus Since:
      2016
      Cause of Tinnitus:
      Unknown / Possibly wearing ear plugs every night?
      One of my ears started weeping in the nights and then drying up during the day. Very red and sore. So I was given Otomize ear spray, which includes 3 active ingredients:
      Dexamethasone
      Neomycin sulfate
      Acetic acid

      I'm wondering, though, if it's actually a good idea. I was told to use 3 times a day. I have used it twice so far and am reluctant to use any more as I think it is affecting the sound of my tinnitus. Has anyone dealt with an ear infection with tinnitus and what did you use? I obviously don't want the infection to worsen the T but really worried that using the spray could have an irreversible effect.

      At first I thought well maybe it was an infection that made my tinnitus worsen in the first place and getting rid of it will clear my tinnitus but... I'm really cautious. Should I continue with it?
       
    2. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      It doesn't seem like a good idea to let an infection proliferate, so treating it makes sense. The "weapon of choice" for an ear infection is antibiotics, either oral or drops.
      If your ear drum isn't perforated, the risk from drops/spray in the ear is probably lessened, since the middle ear will be protected by the drum.
      What is your exact diagnosis? Otitis media?
       
    3. AUTHOR
      AUTHOR
      Darkener
      Frustrated

      Darkener Member

      Location:
      England
      Tinnitus Since:
      2016
      Cause of Tinnitus:
      Unknown / Possibly wearing ear plugs every night?
      The doctor didn't actually say. He just said it may be that it would go away on it's own if kept dry but I was getting sharp pain. I don't know what it is, it just weeps and becomes very sensitive, red and sore overnight and then kind of crusts over during the day. Very uncomfortable. But no official diagnosis for it. He just said "I can give you something for it."
      My T today seems to be ringing a little higher pitched, so more noticeable. I never had much T in the right ear but in the past week since the infection, it's making itself known. Might be a permanent change. Very upsetting.

      Still reluctant to use any more spray. Neomycin is a type of antibiotic but the acidic environment created by the spray could be potentially damaging? I'm probably over worrying but my T is driving me up the wall.

      Editing: It won't be otitis media as I think it's the outer ear that's infected (the ear canal is sore).
       
    4. Screamin Ears
      Crappy

      Screamin Ears Member

      Tinnitus Since:
      2007
      Cause of Tinnitus:
      .
      There's an antibiotic in it alright, Neomycin.
      Can you get in to see an ENT within the next few days, or atleast get a second oppinion about the infection and what treatment is needed, you said the ear is weeping, did the Dr say whether the ear drum is intact, because if there is a perforation you shouldn't be using drops/sprays.
       
    5. AUTHOR
      AUTHOR
      Darkener
      Frustrated

      Darkener Member

      Location:
      England
      Tinnitus Since:
      2016
      Cause of Tinnitus:
      Unknown / Possibly wearing ear plugs every night?
      Yeah I edited my post after realising about the Neomycin.

      My ENT gave me an appointment with an audiologist but it will come in the post 'within the next 4 weeks'. That was last Tuesday. I could leave it til then, and am tempted to. The doctor examined my ear drum and no, no perforation. But the spray contains stearyl alcohol and purified water too.

      I'm thinking maybe wait for audiology appointment even if my infection gets worse?
       
    6. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      Having a perforation doesn't preclude the use of drops. There are drops that are routinely used with perforated drums (ie tympanoplasty tubes), like Ciprodex.
       
      • Agree Agree x 1

Share This Page

Loading...